Priapism of ambiguous classification in a sickle cell patient

S. Huffman, Ayal Kaynan, A. Melman

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

We report a case of recurrent priapism in a sickle cell patient who had undergone physiological transformation from a low-flow state to a mixed high-flow/low-flow picture. An oral alpha-adrenergic agonist/histamine-1 antagonist combination maintained a balance of potency without stutter in the latter state, whereas an oral alpha-adrenergic agonist in the early part of his course did not prevent priapic progression. Concomitant use of a non-steroidal anti-androgenic agent rendered him impotent despite good libido. Other etiologies should be considered in the setting of recurrent priapism and failed standard therapies; duplex ultrasound is useful in order to delineate the hemodynamics. This case supports contentions that priapism is a spectrum phenomenon, and raises questions regarding the mechanism by which alpha-adrenergic agents prevent priapic progression.

Original languageEnglish (US)
Pages (from-to)59-63
Number of pages5
JournalInternational Journal of Impotence Research
Volume12
Issue number1
StatePublished - Aug 8 2000

Fingerprint

Priapism
Adrenergic alpha-1 Receptor Agonists
Adrenergic alpha-Agonists
Libido
Histamine Antagonists
Adrenergic Agents
Androgens
Hemodynamics
Therapeutics

All Science Journal Classification (ASJC) codes

  • Urology

Cite this

@article{c39bb5b676344db3870b8784c98dbb10,
title = "Priapism of ambiguous classification in a sickle cell patient",
abstract = "We report a case of recurrent priapism in a sickle cell patient who had undergone physiological transformation from a low-flow state to a mixed high-flow/low-flow picture. An oral alpha-adrenergic agonist/histamine-1 antagonist combination maintained a balance of potency without stutter in the latter state, whereas an oral alpha-adrenergic agonist in the early part of his course did not prevent priapic progression. Concomitant use of a non-steroidal anti-androgenic agent rendered him impotent despite good libido. Other etiologies should be considered in the setting of recurrent priapism and failed standard therapies; duplex ultrasound is useful in order to delineate the hemodynamics. This case supports contentions that priapism is a spectrum phenomenon, and raises questions regarding the mechanism by which alpha-adrenergic agents prevent priapic progression.",
author = "S. Huffman and Ayal Kaynan and A. Melman",
year = "2000",
month = "8",
day = "8",
language = "English (US)",
volume = "12",
pages = "59--63",
journal = "International Journal of Impotence Research",
issn = "0955-9930",
publisher = "Nature Publishing Group",
number = "1",

}

Priapism of ambiguous classification in a sickle cell patient. / Huffman, S.; Kaynan, Ayal; Melman, A.

In: International Journal of Impotence Research, Vol. 12, No. 1, 08.08.2000, p. 59-63.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Priapism of ambiguous classification in a sickle cell patient

AU - Huffman, S.

AU - Kaynan, Ayal

AU - Melman, A.

PY - 2000/8/8

Y1 - 2000/8/8

N2 - We report a case of recurrent priapism in a sickle cell patient who had undergone physiological transformation from a low-flow state to a mixed high-flow/low-flow picture. An oral alpha-adrenergic agonist/histamine-1 antagonist combination maintained a balance of potency without stutter in the latter state, whereas an oral alpha-adrenergic agonist in the early part of his course did not prevent priapic progression. Concomitant use of a non-steroidal anti-androgenic agent rendered him impotent despite good libido. Other etiologies should be considered in the setting of recurrent priapism and failed standard therapies; duplex ultrasound is useful in order to delineate the hemodynamics. This case supports contentions that priapism is a spectrum phenomenon, and raises questions regarding the mechanism by which alpha-adrenergic agents prevent priapic progression.

AB - We report a case of recurrent priapism in a sickle cell patient who had undergone physiological transformation from a low-flow state to a mixed high-flow/low-flow picture. An oral alpha-adrenergic agonist/histamine-1 antagonist combination maintained a balance of potency without stutter in the latter state, whereas an oral alpha-adrenergic agonist in the early part of his course did not prevent priapic progression. Concomitant use of a non-steroidal anti-androgenic agent rendered him impotent despite good libido. Other etiologies should be considered in the setting of recurrent priapism and failed standard therapies; duplex ultrasound is useful in order to delineate the hemodynamics. This case supports contentions that priapism is a spectrum phenomenon, and raises questions regarding the mechanism by which alpha-adrenergic agents prevent priapic progression.

UR - http://www.scopus.com/inward/record.url?scp=0033930945&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033930945&partnerID=8YFLogxK

M3 - Article

VL - 12

SP - 59

EP - 63

JO - International Journal of Impotence Research

JF - International Journal of Impotence Research

SN - 0955-9930

IS - 1

ER -